Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 29, NWS Charleston, SC

May 20, 2020Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 20, 2020, 1:14 PM EDT for Charleston County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2020, 1:14 PM EDT (17:14 UTC)
Expired
May 20, 2020, 2:15 PM EDT
In force
61 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 135 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

773 
WUUS52 KCHS 201714
SVRCHS
SCC019-201815-
/O.NEW.KCHS.SV.W.0029.200520T1714Z-200520T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
114 PM EDT Wed May 20 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Charleston County in southeastern South Carolina...

* Until 215 PM EDT.

* At 113 PM EDT, severe thunderstorms were located along a line
  extending from Mount Pleasant Regional Airport to near Sullivan's
  Island, moving west at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Mount Pleasant, McClellanville, Isle Of Palms, Sullivan's Island,
  Awendaw, Boone Hall Plantation, Garris Landing, Mount Pleasant
  Regional Airport, Price Inlet, Bull Island, Capers Inlet,
  Lighthouse Island, Cape Romain and Mount Pleasant Towne Centre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. If this is not possible, avoid open outdoor
spaces and remain low. Stay away from tall objects such as trees and
utility poles.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3298 7951 3288 7955 3274 7983 3291 7984
      3293 7981 3294 7978 3297 7976 3316 7949
      3299 7935
TIME...MOT...LOC 1713Z 074DEG 30KT 3291 7979 3277 7979 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
415 
WWUS52 KCHS 201745
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
145 PM EDT Wed May 20 2020

SCC019-201815-
/O.CON.KCHS.SV.W.0029.000000T0000Z-200520T1815Z/
Charleston SC-
145 PM EDT Wed May 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR CHARLESTON COUNTY...

At 145 PM EDT, severe thunderstorms were located along a line
extending from near Awendaw to Price Inlet, moving northeast at 25
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Mount Pleasant, McClellanville, Awendaw, Garris Landing, Price Inlet,
Bull Island, Capers Inlet, Lighthouse Island and Cape Romain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3299 7935 3298 7951 3288 7955 3281 7969
      3282 7969 3297 7976 3316 7949
TIME...MOT...LOC 1745Z 246DEG 23KT 3302 7966 3287 7965 

HAIL...0.75IN
WIND...60MPH
 
$$
163 
WWUS52 KCHS 201801
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
201 PM EDT Wed May 20 2020

SCC019-201815-
/O.CON.KCHS.SV.W.0029.000000T0000Z-200520T1815Z/
Charleston SC-
201 PM EDT Wed May 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR CHARLESTON COUNTY...

At 201 PM EDT, severe thunderstorms were located along a line
extending from near Awendaw to Bull Island, moving northeast at 15
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
McClellanville, Awendaw, Garris Landing, Price Inlet, Bull Island,
Lighthouse Island and Cape Romain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3299 7935 3298 7951 3288 7955 3283 7965
      3284 7965 3302 7969 3316 7949
TIME...MOT...LOC 1801Z 226DEG 15KT 3304 7961 3289 7960 

HAIL...1.00IN
WIND...60MPH
 
$$
872 
WWUS52 KCHS 201814
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
214 PM EDT Wed May 20 2020

SCC019-201824-
/O.EXP.KCHS.SV.W.0029.000000T0000Z-200520T1815Z/
Charleston SC-
214 PM EDT Wed May 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON COUNTY WILL EXPIRE
AT 215 PM EDT...
                
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail 
and gusty winds are still possible with these thunderstorms as they 
move through Awendaw and McClellanville.

LAT...LON 3299 7935 3298 7951 3288 7955 3283 7965
      3284 7965 3302 7969 3316 7949
TIME...MOT...LOC 1814Z 074DEG 30KT 3301 7972 3286 7971 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:35 PM EDT, 39 minutes earlier.

Area forecast discussion, May 20, 12:35 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1235 PM EDT Wed May 20 2020

.SYNOPSIS...
Deep low pressure will linger to the northwest through Friday.
A ridge of high pressure will build over the area this weekend
and persist through much of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 12:30 PM: A line of stronger thunderstorms is moving
across the Charleston Tri-County, tapping into MLCAPEs
approaching ~1,500 J/kg. These storms are dropping quite a bit
of rainfall with them, so flooding in the typical low-lying and
poorly drained areas is a concern, especially since they aren't
moving too quickly. The storms should continue to move to the
ENE over the next few hours, while showers move in from the
west, across our GA counties. There is a question over the
amount of recovery (temperatures and instability) into this
afternoon. Temperatures have been in the low to mid 70s due to
the rain cooling and we had to lower highs to account for this.
This could limit the potential for a round two in the afternoon.
Though, the CAMs seem to hint at more showers than
thunderstorms in the afternoon. We continued the likely POPs
into the afternoon.

Tonight: The sfc low will likely to continue to track slowly NE
across the forecast area through the night. At least weak
instability is forecast to remain along and east of the low. I
suspect that portions of the forecast will be worked over from the
convection that has occurred during the afternoon and evening.
However, I will keep a broad SCHC to CHC PoPs across the CWA
tonight, greatest values over the CHS Tri-county. Using a blend of
MOS, low temperature are forecast to range from near 70s along the
coast to the low 60s inland.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
A weak surface front is forecast to linger just off the coast on
Thursday with somewhat drier boundary layer air in place over
land. A weak shortwave may move through during the afternoon
which could provide enough forcing combined with moderate
instability to trigger isolated to scattered showers and tstms.

An upper ridge will gradually build over the Southeast Friday
through Saturday. A shortwave could move through southern SC
Friday afternoon so we included a 30 PoP. Building upper heights
and NVA should limit the potential for convection on Saturday.
Temperatures will warm well into the 80s Friday and Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Deep layered ridging late in the weekend through the middle part
of next week should limit the potential for convection. The best
chance looks to be Sunday and Sunday night as a back door cold
front drops through the area ahead of building high pressure.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
15Z Update: A complex scenario is expected for the near term. Radar
indicates stratiform precipitation with MVFR ceilings and or
visibilities moving eastward. Ahead of this is stronger showers
and thunderstorms, bringing TEMPO IFR. Further ahead of these
is prevailing IFR ceilings. Expect various flight restriction at
both CHS and SAV as these showers/thunderstorms move through,
perhaps into the afternoon hours. The center of sfc low pressure
will slide over the forecast area late tonight. Light winds and
warm dewpoints will remain across the region tonight. The
environment appears suitable for stratus and fog after 8Z.

Extended Aviation Outlook: Isolated showers/tstms Thursday
afternoon. No concerns thereafter.

&&

.MARINE...
Today and Tonight: The center of low pressure will approach the near
shore waters through the near-term period.  As the low approaches, a
warm front will lift north of the waters. As a result, winds will
veer from the south today to the southwest tonight, speeds generally
ranging from 10-15 kts. Seas are forecast to gradually build from 1-
3 ft this morning to 2-4 ft this afternoon. Back swells from Post
Tropical Storm Arthur are expected to increase tonight. It is
possible that seas could increase to 6 ft across the outer portions
of AMZ374 late tonight. It is possible that a Small Craft Advisory
may be issued for the outer GA waters, beginning late tonight.

Long period back swells from former TS Arthur will likely
maintain marginal Small Craft Advisory seas beyond 40 nm in the
offshore GA waters Thursday through Friday morning. Otherwise no
significant concerns through Saturday night as moderate
southerly flow persists. A period of northeast flow is
anticipated Sunday night into Monday as high pressure builds in
from the north. At this time, winds/seas are forecast to remain
below advisory levels.

Rip Currents: Long period back swells from TS Arthur and the
upcoming new moon will lead to a Moderate Risk for rip currents
Thursday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, May 20, 3:43 AM EDT, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
343 AM EDT Wed May 20 2020

GAZ117-119-139-141-SCZ048>051-210745-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
343 AM EDT Wed May 20 2020

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rip Currents: The combination of small swells arriving at the
beaches and the upcoming new moon will support a Moderate Risk of
rip currents at area beaches Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-210745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
343 AM EDT Wed May 20 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, May 20, 11:25 AM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Charleston SC
1125 AM EDT Wed May 20 2020

SCZ044-045-201615-
Inland Berkeley-Dorchester-
1125 AM EDT Wed May 20 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...

At 1125 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Givhans, or 7 miles south of Givhans Ferry
State Park, moving northeast at 25 mph.

  HAZARD...up to penny sized hail and excessive cloud to ground
           lightning.

  IMPACT...Minor hail damage to plants, trees and crops is possible.
           Damage to windshields is unlikely. All outdoor activities
           should case. Move indoors immediately.

Some locations in the path of this storm include...
Summerville, Givhans Ferry State Park, Ridgeville, Givhans,
Knightsville and Jedburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3316 8013 3301 8013 3302 8016 3301 8016
      3301 8018 3299 8015 3285 8032 3291 8041
      3293 8040 3295 8041 3318 8033
TIME...MOT...LOC 1525Z 218DEG 23KT 3293 8034
Local storm report, May 20, 11:46 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1146 AM EDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     HAIL             WADMALAW ISLAND         32.68N  80.17W
05/20/2020  M0.75 INCH       CHARLESTON         SC   NWS EMPLOYEE

&&

EVENT NUMBER CHS2000319

MS
Local storm report, May 20, 12:32 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1232 PM EDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             3 NW JOHNS ISLAND       32.76N  80.11W
05/20/2020  E1.25 INCH       CHARLESTON         SC   PUBLIC

            HALF DOLLAR SIZE HAIL WAS REPORTED ON JOHNS ISLAND.

&&

EVENT NUMBER CHS2000320

DPB
Special weather statement, May 20, 12:34 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Charleston SC
1234 PM EDT Wed May 20 2020

SCZ050-201715-
Charleston-
1234 PM EDT Wed May 20 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...

At 1234 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Downtown Charleston, moving northeast at 20
mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Mount Pleasant, Fort Sumter, Downtown Charleston, James Island, Isle
Of Palms, Sullivan's Island, Awendaw and Boone Hall Plantation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3273 7984 3272 7988 3278 7994 3301 7964
      3288 7956
TIME...MOT...LOC 1634Z 246DEG 15KT 3281 7989
Local storm report, May 20, 12:38 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1238 PM EDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             2 S SHADOWMOSS          32.82N  80.07W
05/20/2020  E1.00 INCH       CHARLESTON         SC   PUBLIC

            QUARTER SIZE HAIL WAS REPORTED IN SHADOWMOSS.

&&

EVENT NUMBER CHS2000321

DPB
Local storm report, May 20, 1:13 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
113 PM EDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     TSTM WND DMG     1 SW JOHNS ISLAND       32.72N  80.09W
05/20/2020                   CHARLESTON         SC   NWS EMPLOYEE

            AN OFF DUTY NWS EMPLOYEE REPORTED APPROXIMATELY 10
            TREES DOWN NEAR THE INTERSECTION OF MAYBANK HIGHWAY AND
            DOMINIC DRIVE.

&&

EVENT NUMBER CHS2000322

DPB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:24 PM EDTRiver Flood WarningCHSBerkeley, Georgetown, Williamsburg29 days
May 20, 11:06 AM EDTSpecial Weather StatementCHSCharleston39 min
May 20, 11:12 AM EDTSpecial Marine WarningCHS48 min
May 20, 11:25 AM EDTSpecial Weather StatementCHSDorchester50 min
May 20, 11:34 AM EDTAreal Flood AdvisoryCHSCharleston116 min
May 20, 11:40 AM EDTSevere Thunderstorm WarningCHSCharleston50 min
May 20, 11:47 AM EDTTornado WarningCHSCharleston28 min
May 20, 11:58 AM EDTSpecial Marine WarningCHS92 min
May 20, 12:09 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston66 min
May 20, 12:15 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston90 min
May 20, 12:16 PM EDTSpecial Marine WarningCHS89 min
May 20, 12:34 PM EDTSpecial Weather StatementCHSCharleston41 min
May 20, 1:31 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston89 min
May 20, 1:44 PM EDTSpecial Marine WarningCHS61 min
May 20, 2:16 PM EDTSpecial Weather StatementCHSGeorgetown29 min
May 20, 2:23 PM EDTAreal Flood AdvisoryCHSCharleston82 min
May 20, 3:40 PM EDTSmall Craft AdvisoryCHS45 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.